Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 59, NWS Paducah, KY

May 28, 1997Livingston County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 28, 1997, 7:32 PM CDT for Livingston County, Kentucky. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 7:32 PM CDT (00:32 UTC)
Expired
May 28, 1997, 9:00 PM CDT
In force
88 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Livingston County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290031
FFWPAH
KYC083-139-157-145-290200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...GRAVES COUNTY...SOUTHERN LIVINGSTON COUNTY
   ...MARSHALL COUNTY...EASTERN MCCRACKEN COUNTY
 
AT 725 PM CDT...DOPPLER RADAR INDICATED A SLOW MOVING LINE OF
THUNDERSTORMS EXTENDING FROM FULTON COUNTY TO REIDLAND TO NEAR MARION
KENTUCKY. THESE THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES
OF RAIN AS THEY DRIFT SLOWLY EAST. THIS ADDITIONAL RAINFALL WILL
AGGRAVATE THE FLOODING THAT IS ALREADY OCCURRING OVER MUCH OF THE AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABTANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
LAMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:12 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 28, 1:12 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED MAY 28 1997

...THE FORECAST CHALLENGE FOR TONIGHT WILL BE...HOW LONG THE SHOWER AND
THUNDERSTORM ACTIVITY WILL LAST AND ITS EFFECT ON TEMPERATURES ACROSS
THE AREA...

17Z SURFACE CHART SHOWS THAT THE LOW PRESSURE SYSTEM HAS MOVED INTO
SIL NEAR MVN. THE WARM FRONT EXTENDED FROM THERE TO JUST SOUTH OF
EVV. THE TRAILING COLD FRONT EXTENDED SOUTH FROM THE LOW TO JUST EAST
OF UNO MO. MOVEMENT OF THE LOW PRESSURE SYSTEM IS CONSISTENT WITH THE
ETA MODEL MOVEMENT WHICH WAS FOLLOWED. THE LOW IS EXPECTED TO BE OVER
NORTHERN IL BY 12Z THURSDAY...SO THE TRAILING COLD FRONT WILL BE SLOW
TO MOVE EAST OF THE FA ONLY REACHING WKY BY 12Z THURSDAY.

AS A RESULT...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR MOST OF THE
NIGHT ACROSS THE FA WITH THE BEST CHANCE EAST OF THE MISSISSIPPI RIVER.
SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING AS THE FA IS IN A
SLIGHT RISK FOR SEVERE WEATHER. WITH THE TROPICAL AIRMASS AND DRY AIR
IN THE MID LEVELS EXPECTED TO MOVE EAST INTO THE AREA TONIGHT WITH THE
APPROACH OF THE COLD FRONT...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.
DUE TO THE PROXIMITY OF THE LOW AN ISOLATED TORNADO CANNOT BE RULED
OUT. LIMITING FACTORS ARE THE LACK OF SUNSHINE AND THE WEAK WIND
FIELDS. SATELLITE SHOTS SHOW MOST OF THE FA WITH CLOUDY SKIES WITH SOME
BREAKS OVER WESTERN KENTUCKY. IF CLEARING BECOMES WIDESPREAD ACROSS THE
FA...SEVERE THUNDERSTOR@MS WILL BECOME MORE PROBABLE.

WITH CLOUDY SKIES EXPECTED OVERNIGHT...WARMER FWC NUMBERS WERE PREFERED
OVER ALL THE AREA EXPECT SOUTHEAST MISSOURI WHERE WITH FRONTAL PASSAGE
...COOLER FAN NUMBERS WERE FAVORED THERE.

ML/GL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:32 PM CDTFlash Flood WarningPAHGraves, McCracken, Marshall88 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.